The FASEB Journal • Research Communication
Acetaminophen, via its reactive metabolite N-acetyl-pbenzo-quinoneimine and transient receptor potential ankyrin-1 stimulation, causes neurogenic inﬂammation in the airways and other tissues in rodents
Romina Nassini,*,1 Serena Materazzi,*,1 Eunice Andre,*,2 Laura Sartiani,*` Giancarlo Aldini,§ Marcello Trevisani, Chiara Carnini,¶ Daniela Massi,† Pamela Pedretti,* Marina Carini,§ Elisabetta Cerbai,* Delia Preti,# Gino Villetti,¶ Maurizio Civelli,¶ Gabriela Trevisan,* Chiara Azzari,‡ Susan Stokesberry,** Laura Sadofsky,†† Lorcan McGarvey,** Riccardo Patacchini,¶ and Pierangelo Geppetti*,3
*Department of Preclinical and Clinical Pharmacology, †Department of HumanPathology and Oncology, and ‡Department of Pediatrics, University of Florence, Florence, Italy; §Department of Pharmaceutical Sciences, University of Milan, Milan, Italy; Pharmeste Srl, Ferrara, Italy; ¶ Pharmacology Department, Chiesi Farmaceutici SpA, Parma, Italy; #Department of Pharmaceutical Chemistry, University of Ferrara, Ferrara, Italy; **Centre for Infection and Immunity, Queen’s UniversityBelfast, Belfast, UK; and ††Division of Cardiovascular and Respiratory Studies, University of Hull, Castle Hill Hospital, Hull, UK
ABSTRACT Acetaminophen [N-acetyl-p-aminophenol (APAP)] is the most common antipyretic/analgesic medicine worldwide. If APAP is overdosed, its metabolite, N-acetyl-p-benzo-quinoneimine (NAPQI), causes liver damage. However, epidemiological evidence has associatedprevious use of therapeutic APAP doses with the risk of chronic obstructive pulmonary disease (COPD) and asthma. The transient receptor potential ankyrin-1 (TRPA1) channel is expressed by peptidergic primary sensory neurons. Because NAPQI, like other TRPA1 activators, is an electrophilic molecule, we hypothesized that APAP, via NAPQI, stimulates TRPA1, thus causing airway neurogenic inﬂammation. NAPQIselectively excites human recombinant and native (neuroblastoma cells) TRPA1. TRPA1 activation by NAPQI releases proinﬂammatory neuropeptides (substance P and calcitonin gene-related peptide) from sensory nerve terminals in rodent airways, thereby causing neurogenic edema and neutrophilia. Single or repeated administration of therapeutic (15– 60 mg/kg) APAP doses to mice produces detectablelevels of NAPQI in the lung, and increases neutrophil numbers, myeloperoxidase activity, and cytokine and chemokine levels in the airways or skin. Inﬂammatory responses evoked by NAPQI and APAP are abated by TRPA1 antagonism or are absent in TRPA1-deﬁcient mice. This novel pathway, distinguished from the tissuedamaging effect of NAPQI, may contribute to the risk of COPD and asthma associated withtherapeutic APAP use.—Nassini, R., Materazzi, S., Andre, E., Sartiani, L., ` Aldini, G., Trevisani, M., Carnini, C., Massi, D., Pedretti, P., Carini, M., Cerbai, E., Preti, D., Villetti, G., Civelli, M., Trevisan, G., Azzari, C., Stokesberry, S., Sadofsky, L.,
McGarvey, L., Patacchini, R., Geppetti, P. Acetaminophen, via its reactive metabolite N-acetyl-p-benzoquinoneimine and transient receptorpotential ankyrin-1 stimulation causes neurogenic inﬂammation in the airways and other tissues in rodents. FASEB J. 24, 000 – 000 (2010). www.fasebj.org Key Words: primary sensory neurons substance P asthma chronic obstructive pulmonary disease Acetaminophen [paracetamol, N-acetyl-p-aminophenol (APAP)] is one of the most popular analgesic/ antipyretic medicines worldwide, and it has almost completelyreplaced the use of aspirin in infants to avoid the risk of Reye’s syndrome (1). In overdose, APAP causes severe liver damage via a toxic metabolite, N-acetyl-p-benzo-quinoneimine (NAPQI) (2), but it is safe at therapeutic doses. However, in the past 10 yr a wide series of epidemiological studies has shown that exposure to therapeutic doses of APAP during intrauterine life, infancy (3), and...